Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 425, NWS Wichita, KS

August 19, 2011Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2011, 8:02 PM CDT for Russell County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 8:02 PM CDT (01:02 UTC)
Expired
Aug 19, 2011, 8:48 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3356 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS53 KICT 200102
SVRICT
KSC167-200200-
/O.NEW.KICT.SV.W.0425.110820T0102Z-110820T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  PARADISE...OR 11 MILES NORTH OF RUSSELL...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
      3890 9848
TIME...MOT...LOC 0101Z 258DEG 25KT 3906 9881
WIND...HAIL 60MPH <.75IN

$$

KETCHAM
3 follow-up statements
570 
WWUS53 KICT 200130
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT FRI AUG 19 2011

KSC167-200200-
/O.CON.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
830 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 900 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR LURAY...OR 19 MILES NORTHEAST
OF RUSSELL...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN RUSSELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
      3890 9848
TIME...MOT...LOC 0130Z 258DEG 25KT 3910 9856
WIND...HAIL 60MPH <.75IN

$$

KETCHAM
570 
WWUS53 KICT 200142
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT FRI AUG 19 2011

KSC167-200200-
/O.CON.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
842 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
RUSSELL COUNTY UNTIL 900 PM CDT...

AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR LUCAS...OR 20 MILES WEST OF
LINCOLN...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
      3890 9848
TIME...MOT...LOC 0142Z 258DEG 25KT 3907 9845
WIND...HAIL 60MPH <.75IN

$$

KETCHAM
047 
WWUS53 KICT 200148
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT FRI AUG 19 2011

KSC167-200157-
/O.CAN.KICT.SV.W.0425.000000T0000Z-110820T0200Z/
RUSSELL KS-
848 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3890 9895 3894 9888 3913 9865 3913 9848
      3890 9848
TIME...MOT...LOC 0147Z 258DEG 25KT 3907 9841

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:03 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 19, 7:03 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT FRI AUG 19 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ANTICIPATING A FEW CLUSTERS OF THUNDERSTORMS TO AFFECT PRIMARILY
THE KRSL-KSLN TERMINALS THIS EVENING AND OVERNIGHT...ALONG AND
NORTH OF A QUASI-STATIONARY FRONTAL BOUNDARY DRAPED WEST-EAST
ACROSS KS. CANNOT RULE OUT A FEW STRAY STORMS FOR KHUT-KICT-
KCNU...BUT THREAT IS LIKELY TOO LOW TO INSERT "CB" OR "VCTS"
WORDING.

ADK

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT FRI AUG 19 2011/

DISCUSSION...
FORECAST CONCERNS...SEVERE POTENTIAL THIS EVENING AND CONVECTIVE
TRENDS TONIGHT/SATURDAY...

TONIGHT-MONDAY
SURFACE FRONTAL BOUNDARY HAS MIGRATED A BIT FURTHER NORTH THAN
EXPECTED BY MOST SHORT TERM MODELS ACROSS CENTRAL KANSAS AT EARLY
AFTERNOON...WITH THE LATEST MIDDAY RUN OF THE RUC INITIALIZED
AND TRENDING A BIT BETTER. DESPITE THESE DIFFERENCES...THE GENERAL
MODEL CONSENSUS IS FOR CONVECTION TO DEVELOP ALONG THIS FRONT BY
EARLY EVENING...WHERE MLCAPE VALUES IN EXCESS OF 3000 J/KG WILL
RESIDE JUST NORTH OF THE BOUNDARY. THIS SHOULD OVERCOME THE RATHER
STOUT CAP...THOUGH POSSIBLY LIMITING CONVECTION TO A FEW DISCRETE
STORMS INITIALLY...WITH STEEP LAPSE RATES AND DCAPE VALUES OWING
TO STRONG AND LOCALLY DAMAGING DOWN-BURSTS THAT WOULD AFFECT
CENTRAL KANSAS. AS THE EVENING/NIGHT PROGRESSES...AN APPROACHING
UPPER SHORTWAVE TROF AND DEVELOPMENT OF A MODEST LOW LEVEL JET
SHOULD HELP ORGANIZE AND SUSTAIN CONVECTION THAT MOVES OFF THE
HIGH PLAINS WHICH IS EXPECTED TO CONGEAL INTO A LARGER MESOSCALE
CONVECTIVE SYSTEM. THIS SHOULD TRACK EAST ACROSS CENTRAL KANSAS
WITH A CONDITIONAL CHANCE FOR POTENTIAL COLD POOL/OUTFLOW FORCING
DEVELOPMENT A BIT FURTHER SOUTH INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS WAS HANDLED FAIRLY WELL IN THE GOING POP GRIDS WITH
ONLY SLIGHT TWEAKS MADE...MAINLY TO INSERT SEVERE WORDING THIS
EVENING AND UPPING PRECIP AMOUNTS ALONG THE I-70 CORRIDOR TONIGHT.

WHILE SOME CONVECTION IS EXPECTED TO LINGER IN THE WAKE OF THE MCS
ON SATURDAY...EXPECT A GENERAL TREND OF DECREASING POPS FROM NORTH
TO SOUTH INTO SATURDAY NIGHT WITH SUBSIDENCE IN ITS WAKE AND THE
TRAILING SYNOPTIC SHORTWAVE ALOFT. THE GOING MAXS LOOK ON TARGET
FOR SATURDAY WITH COOLER/LESS HOT TEMPS CLOSER TO CLIMO.

PREFERRED TO FOLLOW THE GOING FORECAST AND LATEST NAM FOR SUNDAY
IN SHOWING SLIGHTLY DRIER/MORE STABLE AIR ACROSS THE AREA WITH
MAXS STILL IN THE TOLERABLE LOW TO MID 90S.

SOME UNCERTAINTY EXISTS IN THE RETURN SOUTHERLY FLOW ON SUNDAY
NIGHT INTO MONDAY...THOUGH WILL CONTINUE THE RELATIVELY SLIGHT TO
MODEST CHANCES FOR CONVECTION AND A RETURN TO ABOVE AVERAGE MAXS
BY MONDAY AFTERNOON.

TUESDAY-FRIDAY
WILL MAKE LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST INTO
MUCH OF NEXT WEEK. SOME LATE SUMMER HEAT WILL RETURN FOR TUESDAY.
A MORE PRONOUNCED UPPER TROF DROPPING ACROSS THE UPPER MIDWEST AND
GREAT LAKES BY WEDNESDAY LOOKS TO PUSH A MODEST COLD FRONT THRU
AND ADVECT AT LEAST SLIGHTLY COOLER/LESS HOT AIR SOUTH ACROSS THE
AREA AS THE UPPER RIDGE TENDS TO RETROGRADE WEST ACROSS THE
ROCKIES.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STALLED OUT FRONTAL BOUNDARY IS CURRENTLY SITUATED FROM EAST TO
WEST ACROSS KANSAS NEAR THE I-70 CORRIDOR. STRONG DAYTIME HEATING
WILL WEAKEN THE CAP AND ALLOW THUNDERSTORMS TO DEVELOP ALONG THE
FRONT FOR LATE AFTERNOON AND EVENING. THE STORMS WILL BECOME MORE
WIDESPREAD TONIGHT AS THEY MARCH EASTWARD AND AFFECT RSL/SLN TAF
SITES. VFR CONDITIONS ARE EXPECTED OVER SOUTHERN KANSAS WITH
STORMS REMAINING OVER THE NORTHERN HALF OF KANSAS...HOWEVER AN
OUTFLOW BOUNDARY FROM THE STORMS SHOULD CAUSE THE WINDS TO SWITCH
AROUND TO A NORTHERLY DIRECTION OVERNIGHT FOR SOUTHERN KANSAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  91  70  94 /  30  20  20  10
HUTCHINSON      71  90  68  93 /  40  30  20  10
NEWTON          71  90  68  93 /  40  30  20  10
ELDORADO        71  91  68  92 /  30  30  20  10
WINFIELD-KWLD   74  94  71  95 /  20  30  30  10
RUSSELL         69  87  66  90 /  60  30  20  10
GREAT BEND      70  88  67  92 /  60  30  20  10
SALINA          70  87  67  91 /  70  40  20  10
MCPHERSON       70  89  67  92 /  60  30  20  10
COFFEYVILLE     74  94  71  94 /  20  30  30  10
CHANUTE         72  90  69  92 /  30  30  30  10
IOLA            71  90  68  92 /  40  40  20  10
PARSONS-KPPF    73  93  70  93 /  20  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 19, 7:37 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT FRI AUG 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
737 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
TONIGHT...WITH THE BEST CHANCES FOR MORE WIDESPREAD AND SEVERE
ACTIVITY ACROSS CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF THE
INTERSTATE 70 CORRIDOR. THE MAIN SEVERE RISKS WILL BE DAMAGING
DOWN-BURST WINDS TO 70 MPH...WITH HAIL UP TO PING-PONG BALL SIZE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR STORMS WILL GRADUALLY DIMINISH ACROSS THE AREA
ON SATURDAY INTO SATURDAY NIGHT. A CHANCE FOR THUNDERSTORMS WILL
RETURN TO THE AREA AGAIN BY SUNDAY NIGHT...WITH SLIGHT CHANCES
CONTINUING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS FROM
MONDAY INTO TUESDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH
ANY OF THIS ACTIVITY.

AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB TO AROUND 100 DEGREES
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARLY
TONIGHT...ESPECIALLY OVER CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

RBL/KED/ADK

In the hours before

Special weather statement, Aug 19, 7:07 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI AUG 19 2011

KSZ047-200100-
BARTON-
707 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF
GREAT BEND...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Aug 19, 7:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     PARADISE                39.11N 98.92W
08/19/2011  E60 MPH          RUSSELL            KS   LAW ENFORCEMENT

&&

SGS
Local storm report, Aug 19, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             PARADISE                39.11N 98.92W
08/19/2011  E0.25 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:27 PM CDTSevere Thunderstorm WarningICTRussell63 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningICTLincoln40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.